3

Okay, I couldn't resist that title.

Seriously though, since antibiotics can cause indigestion, many physicians recommend taking them with food (see How much food is necessary to buffer the stomach when taking medicine?).

Is it okay to take them with yogurt (aka yoghurt and yoghourt)? Does that reduce (or intensify) the effectiveness of the antibiotic?

2

That depends on the sort of antibiotics. E.g. Tetracyclines interacts with Ca2+ and so its absorption is massively reduced see here, while other do interact less.

Generally you can say, that you should never take drugs with milk or milk derivatives.

  • Wow! I've always been told the opposite: that cheese or yogurt are great to eat with medications in order to buffer the stomach. But I have discovered that 90%+ of doctors are not nearly as knowledgeable as they think they are. And of course, that 90% all think they are in the other 10%. ;-) – RockPaperLizard Jun 18 '16 at 22:39
  • @RockPaperLizard Medicines or drugs are a very broad category - if you heard that you should take one sort of medication with food, which can include milk, and then found out that there is another, completely unrelated sort of medication that interacts with milk and becomes ineffective if taken with dairy products you shouldn't conclude that the first doctor is ignorant. The only conclusion you can draw is that there are a lot of different medicines out there and generalisations to encompass the use of all of them are not just imprecise and reckless, but outright dangerous. – Lucky Jun 23 '16 at 17:25
  • @Lucky I have had multiple doctors tell me that cheese or yogurt are ideal to take with any medication to buffer the stomach. It appears that the advice from these doctors is dangerous. – RockPaperLizard Jun 23 '16 at 18:40

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.